Thunderstorm Wind, Walworth
- When
- August 1, 1:32 AM CST
- Where
- Walworth County, 0.84 mi NW of Mobridge
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 45.540, -100.440
A surface low pressure area combined with a warm front brought many severe thunderstorms to central and northeast South Dakota through the late evening and early morning hours. Large hail and especially damaging winds affected parts of the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A surface low pressure area combined with a warm front brought many severe thunderstorms to central and northeast South Dakota through the late evening and early morning hours. Large hail and especially damaging winds affected parts of the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 31, 7:06 PM CST, 6 hours 26 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
806 PM CDT SUN JUL 31 2011
.UPDATE...
OVERALL THE FORECAST IS LOOKING OKAY. PER 88D AND SAT PIX WE ARE
CURRENTLY STARTING TO GET WHAT LOOKS LIKE THE BEGINNINGS OF AN
OVERNIGHT MCS OVER NORTHWEST SOUTH DAKOTA. THE CLUSTER OF STORMS
WILL LIKELY RIDE THE DEVELOPING LLJ ACROSS NORTH DAKOTA AND FAR
NORTHERN SOUTH DAKOTA TNT WITH WIND AND HAIL PROBABLY BECOMING THE
MAIN THREATS IN THE NEXT HOUR OR SO. ABR 00Z SOUNDING WAS PRETTY
CAPPED SO ITS TOUGH TO SAY HOW FAR SOUTH THE CONVECTION WILL
TRAVEL OVERNIGHT. CURRENT POPS LOOK FINE FOR NOW. TEMPS ALSO LOOK
GOOD GIVEN HIGH DEWPOINTS.
&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT
SHORT WAVE TROUGH IN NORTH DAKOTA LATE THIS AFTERNOON AT THE TOP
OF THE RIDGE ALONG WITH THE SURFACE WARM FRONT EXTENDING ACROSS
NORTHERN SD HELPING TO SPARK A FEW THUNDERSTORMS IN THE EASTERN
PART OF THE REGION. DIFFICULT TO SAY HOW MUCH OF THIS WILL
CONTINUE OR IF IT WILL INCREASE IN COVERAGE INTO THE LATE
AFTERNOON AND EARLY EVENING. OTHERWISE...IT DOES APPEAR THAT THE
MAIN ACTIVITY WILL BE THIS EVENING AND OVERNIGHT BEGINNING OUT
WEST AND DEVELOPING EAST AND SOUTHEAST ACROSS THE REGION. THE NEXT
SHORT WAVE ON THE WESTERN EDGE OF THE UPPER RIDGE THIS AFTERNOON
WILL BE COMING UP AND OVER THE RIDGE TONIGHT AND EARLY MONDAY.
THIS SHORT WAVE ALONG WITH AN INCREASING LLJ TONIGHT ALONG WITH
VERY UNSTABLE AIR AND GOOD DEEP LAYER SHEAR WILL RESULT IN
THUNDERSTORMS DEVELOPING OUT WEST THIS EVENING. THE QUESTION WILL
BE HOW FAR SOUTH WILL THESE STORMS DEVELOP AS THE MID LEVEL
TEMPERATURES WILL BE VERY WARM OVER +14C. DO BELIEVE THE NORTHERN
CWA HAS THE BEST CHANCE OF HAVING THUNDER. SOME OF THESE COULD BE
SEVERE WITH LARGE HAIL AND DAMAGING WINDS. BELIEVE AN MCS WILL
ROLL ACROSS THE FAR NORTHEAST CWA ON MONDAY MORNING. OVERNIGHT
LOWS WILL BE VERY WARM IN THE LOWER TO MID 70S.
FOR MONDAY AND MONDAY NIGHT...THE MODELS SHOW CONTINUED WARM AND
HUMID AIR ACROSS MOST OF THE CWA WITH HIGHS IN THE 90S AND LOWER
100S WITH DEWPOINTS IN THE 70S. HEAT INDEX VALUES WILL BE IN THE
100 TO 110 DEGREE RANGE. THUS...WILL CONTINUE WITH THE HEAT
ADVISORY ACROSS THE AREA. OTHERWISE...WITH A LLJ REMAINING ACROSS
THE EASTERN CWA INTO THE EVENING ALONG WITH A COLD FRONT DROPPING
IN FROM THE NORTHWEST...SCATTERED THUNDERSTORMS ARE EXPECTED TO
REDEVELOP IN THE AFTERNOON AND EVENING. SOME COULD AGAIN BE
SEVERE.
FOR LATER MONDAY NIGHT AND TUESDAY...COOLER AND MUCH DRIER AIR
WILL BE PUSHING INTO THE REGION WITH HIGHS MAINLY IN THE 80S UNDER
MOSTLY SUNNY SKIES ON TUESDAY. ON TUESDAY NIGHT...SURFACE HIGH
PRESSURE WILL SETTLE OVER WITH LIGHT WINDS AND CLEAR SKIES. WOULD
NOT BE SURPRISED TO SEE SOME FOG FORM BY WEDNESDAY MORNING.
.LONG TERM...WEDNESDAY THROUGH SUNDAY
WELL THE FLOW PATTERN ALOFT WILL BE PRETTY MUCH THE SAME ALL 5
DAYS OF THE PERIOD...WITH BASICALLY A DIRTY RIDGE ALOFT IN PLACE
OVER THE NORTHERN PLAINS /IE. WSWRLY FLOW ALOFT/ ALLOWING FOR THE
POTENTIAL TO SEE SUBTLE FAST MOVING MID-LEVEL SHORT WAVE IMPULSES
SKIRTING ACROSS THE NORTHERN PLAINS STATES ALONG THE SOUTHERN EDGE
OF THE POLAR JET WESTERLIES. INTERESTINGLY ENOUGH...ABOUT THE ONLY
TIME-FRAME OF THE OUT PERIODS WITH ANY SEMBLANCE OF DECENT RETURN
FLOW MOISTURE BACK INTO THIS CWA APPEARS TO BE SATURDAY/SATURDAY
NIGHT. FOR THE TIME BEING...WILL KEEP SOME SMALL POPS GOING OFF
AND ON IN THE OUT PERIODS FOR BLENDING PURPOSES. BUT...IT DOES NOT
LOOK LIKE ANY MAJOR BOUTS WITH PRECIPITATION POTENTIAL UNTIL THE
BEGINNING OF THE WEEKEND. AND TEMPERATURES WILL FALL IN-LINE FOR
PRETTY MUCH THE ENTIRE PERIOD...WITH THE EXTREME HEAT AND HUMIDITY
BOTTLED UP TO THE SOUTH AND EAST OF THIS AREA DURING THE SECOND
HALF OF THE WEEK INTO THE WEEKEND.
&&
.AVIATION...
00Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS
VFR CONDITIONS ARE EXPECTED THROUGH THE NIGHT EXCEPT FOR DURING
ANY THUNDERSTORMS THAT MAY SLIDE INTO KMBG/KABR OVERNIGHT.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...HEAT ADVISORY UNTIL 8 PM CDT /7 PM MDT/ MONDAY FOR BUFFALO-
CAMPBELL-CORSON-DEWEY-FAULK-HAND-HUGHES-HYDE-JONES-LYMAN-
POTTER-SPINK-STANLEY-SULLY-WALWORTH.
HEAT ADVISORY FROM NOON TO 8 PM CDT MONDAY FOR BROWN-CLARK-
CODINGTON-DAY-DEUEL-EDMUNDS-GRANT-HAMLIN-MARSHALL-MCPHERSON-
ROBERTS.
MN...HEAT ADVISORY FROM NOON TO 8 PM CDT MONDAY FOR BIG STONE.
&&
UPDATE...TDK
SHORT TERM...MOHR
LONG TERM...DORN
AVIATION...TDK
WEATHER.GOV/ABERDEENHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 422 AM CDT SUN JUL 31 2011 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-010930- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 422 AM CDT SUN JUL 31 2011 /322 AM MDT SUN JUL 31 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A SLIGHT CHANCE FOR THUNDERSTORMS LATE THIS AFTERNOON...WITH SLIGHTLY BETTER CHANCES DURING THE OVERNIGHT HOURS. A FEW STORMS COULD BECOME SEVERE ACROSS NORTHERN SOUTH DAKOTA WITH LARGE HAIL AND STRONG WINDS. HEAT INDEX VALUES WILL RANGE FROM 100 TO 105 DEGREES TODAY ALONG AND WEST OF THE JAMES VALLEY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE POSSIBLE MONDAY EVENING AS A FRONT MOVES THROUGH THE AREA. SEVERE STORMS ARE POSSIBLE ACROSS NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA. ON AND OFF CHANCES FOR THUNDERSTORMS RETURN TO THE FORECAST FOR THE END OF THE WEEK. HEAT INDEX VALUES WILL RANGE FROM 100 TO 110 DEGREES ACROSS MOST OF THE AREA ON MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. TMT
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
932 PM CDT SUN JUL 31 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM TSTM WND GST SE THUNDER HAWK 45.94N 101.98W
07/31/2011 E60 MPH CORSON SD PUBLIC
&&
KEWYThe Bismarck radar (KBIS), 139 km away, was scanning. The volume nearest the first event began at 07:32 UTC.
15 thunderstorm wind, 1 hail. Local standard time, as filed.
Several trees along with many tree branches were downed in Mobridge by seventy mph winds. Some power lines were also downed.
Sixty mph winds were estimated southwest of Murdo.
Sixty-five mph winds were estimated south of Draper.
Seventy mph winds took some shingles off of several buildings.
Sixty mph winds were estimated.
Sixty mph winds were estimated.
Sixty mph winds downed several large tree branches.
Sixty mph winds were estimated.
Sixty mph winds were estimated.
Sixty mph winds downed several branches along with a tree in Castlewood.
Sixty mph winds downed several large tree branches.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 343617, 343614, 343613, 343618, 343620, 343621, 343622, 343624, 343625, 343626, 343615, 343627, 343628, 343629, 343616, 343631.